Texas, 2023

Hail in Texas, April 6, 2023

April 6, 2023 · NWS FWD · 1 event in 1 county or zone

Nickel sized hail fell in Rockdale in Milam County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Nickel sized hail fell in Rockdale in Milam County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 6, 1:47 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 6, 1:47 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
247 PM CDT Thu Apr 6 2023

...New Long Term...

.SHORT TERM... /Issued 135 PM CDT Thu Apr 6 2023/
/Rest of today through Friday Night/

Cloudy and cool conditions across North and Central Texas with
temperatures in the 50s. Areas of rain and embedded thunder
continue generally south Lampasas--Waco--Athens line. This
activity will gradually continue creeping north and east, further
into the forecast area. While the stalled surface front remains
just south of the Gulf Coast, an elevated frontal boundary has
planted itself from just south of the forecast area at 925 mb and
a weaker boundary south of the Metroplex at 850 mb. Along with
this, continued weak lift arrives overhead with disturbances in
the southwest flow aloft, with better height falls expected
overnight as an upper shortwave approaches from West TX. Areas of
rain and occasional storms will continue to impact those primarily
along and south of I-20 through tomorrow night. The most abundant
moisture (PWATs ~1.5") will be contained to Brazos Valley, which
will coincide with the greatest flooding potential primarily through
the morning hours tomorrow. A fairly tight gradient of rainfall
totals is expected across Central Texas along this corridor of higher
moisture. Areas near/south of a line from Lampasas--Waco--Athens
have a ~70% or greater chance of at least half an inch of
rainfall, with significantly lower probabilities (~10-40%) of the
same value positioned just north of the aforementioned line and
south of I-20. Unfortunately, most of North Texas will fail to see
more than 0.10" during this time frame, while the Brazos Valley
sees totals in the 2-4" range. The overall flooding threat should
be minor as soils were dry preceding the event and instability is
lacking somewhat to produce more efficient rain rates. However,
localized instances of flooding are possible across southern
Central Texas, especially if training storms are able to set up.
As always, take it slow, never drive into a flooded roadway, and
check road conditions in advance.

This pool of moisture will shift southward by midday Friday, and
the better rain chances will gradually taper off along with it.
Temperatures will top out once again in the mid 50s to mid 60s.
Lingering showers and occasional thunder will continue into the
overnight hours Friday night, but additional rainfall totals
should be relatively light during this time. Lows Friday night
will drop into the mid 40s/low 50s.

Gordon

&&

.LONG TERM... /NEW/
/Saturday through Thursday/

A few showers will linger east of the I-35 corridor early Saturday
morning until a shortwave trough axis passes to the east.
Subsidence behind the departing system will result in decreasing
clouds Saturday with temperatures warming into the mid 60s to
lower 70s. Relatively dry air and a light east to southeast wind
Saturday night will allow temperatures to fall into the middle
40s to lower 50s, even though there should be plenty of lingering
high clouds.

A low amplitude ridge will translate across the state Easter
morning ahead of another shortwave trough approaching from the
west. Although high clouds associated with trough will linger
through the day, temperatures will be slightly warmer with highs
in the lower and middle 70s.

While we have recently been advertising rain-free and warm
weather early next week, the last couple of runs of both the GFS
and ECMWF now build a high amplitude ridge across the Western
states Monday and detach a trough from the northern branch of the
jet stream. This trough is forecast to deepen into a closed low
while dropping southeast across the Southern Plains. The good news
is that should this pattern materialize, the Gulf will remain
largely cut off, keeping the humidity down and the chance for
severe weather low. However, mid and upper level moisture along
with some large scale lift warrant at least a low chance (10-20%)
for showers and storms, especially Monday. Neutral temperature
advection and some solar heating will keep highs generally in the
70s and lows in the 50s Monday through Wednesday.

The closed low will finally shift to the lower Mississippi Valley
by Thursday while the ridge axis moves overhead. The combination
of subsidence under the ridge and increasing low level warm air
advection will help afternoon temperatures warm into the upper
70s and lower 80s.

79

&&

.AVIATION... /Issued 135 PM CDT Thu Apr 6 2023/
/18Z TAFS/

For D10... High clouds continue to stream overhead with E/NE winds
around 10-15 kts. To the south, widespread rain with embedded
thunder is gradually shifting northward through Central TX.
Recent guidance continues to show the heaviest rain and greatest
lightning potential remaining south of the Metroplex, however
impacts are still expected tonight into the morning hours, with
VCSH advertised ~23Z and -SHRA ~09Z. The lightning potential with
this activity is low, but there is a decent enough potential to
include a brief window from ~09-12Z. This threat will continue to
be monitored, and if the greater threat remains south, may be
removed entirely. Otherwise, MVFR cigs will continue through the
day Friday with winds generally out of the NE 8-13 kts.

For Waco...MVFR cigs were slower to move in than initially
anticipated, with the shield of heavier rainfall and MVFR/IFR
cigs contained to the Brazos Valley currently. This will continue
to shift northward with deteriorated conditions persisting through
at least midday tomorrow, before conditions gradually improve
Friday night as this system makes its exit. Low end VFR cigs near
FL050 will drop to MVFR around 21Z this afternoon as SHRA continues.
This will be paired with an increased threat for lightning, so
VCTS has been carried from 21Z-07Z. IFR cigs are anticipated
overnight/early tomorrow morning, as recent guidance has slowed
the arrival of these ceilings. Expect IFR impacts ~07Z, but this
will continue to be monitored. Winds will remain generally out of
the northeast ~8-13 kts with occasional gusts.

Gordon

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    50  61  51  70  52 /  30  40  20  10   0
Waco                47  54  49  67  51 /  70  80  30   5   0
Paris               47  60  49  67  49 /  20  30  20  10   0
Denton              45  62  47  68  49 /  10  30  20   5   0
McKinney            47  61  48  68  50 /  20  40  20  10   0
Dallas              50  60  52  70  52 /  30  50  20  10   0
Terrell             48  58  49  68  51 /  50  60  30  10   0
Corsicana           49  57  50  68  53 /  70  70  30   5   0
Temple              47  56  47  68  51 /  80  80  30   5   0
Mineral Wells       46  63  47  71  48 /  20  30  20   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 6, 1:50 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
250 PM CDT Thu Apr 6 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
250 PM CDT Thu Apr 6 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are possible along and south of I-20 this
afternoon and tonight. A robust storm or two may produce small hail
and frequent lightning. There is a potential for heavy rain and
localized flooding across the Brazos Valley.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms are possible through early Saturday morning,
mainly along and south of I-20. Portions of Central Texas including
the Brazos Valley will have a potential to see heavy rainfall and
localized flooding.

A slight chance of thunderstorms will return to the region on
Monday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 6, 4:27 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
527 PM CDT Thu Apr 6 2023

TXZ174-062300-
Milam TX-
527 PM CDT Thu Apr 6 2023

...A strong thunderstorm will impact portions of southern Milam
County through 600 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alcoa Lake, or 10 miles southwest of Rockdale, moving northeast at 40
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Rockdale, Cameron, Thorndale, Alcoa Lake, Milano, Hoyte, Hanover,
Minerva and Praesel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3047 9716 3060 9721 3092 9699 3076 9673
      3058 9692 3046 9715
TIME...MOT...LOC 2226Z 216DEG 35KT 3054 9713

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

30

The radar

The Ft Hood radar (KGRK), 37 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Milam

When
April 6, 4:40 PM CST
Where
Milam County, 0.69 mi N of Rockdale
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
30.660, -97.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097606.